Background: Errors in medicine are being increasingly highlighted. There is potential for harm in nuclear medicine.
Aim: To evaluate the frequency, type, causes and adverse effects of nuclear medicine radiopharmaceutical maladministrations reported to the New South Wales Environment Protection Authority.
Methods: We reviewed reports received by the New South Wales Environment Protection Authority over a 5-year period. The number and type of maladministrations, contributing factors and any adverse effects were recorded. Comparison was made with the total number of medicare-paid diagnostic and therapeutic nuclear medicine services undertaken in New South Wales for the same period.
Results: Fifty-seven maladministrations were reported to the New South Wales Environment Protection Authority. There were 666 179 nuclear medicine procedures recorded in New South Wales for the same period. Of the 57 reported maladministrations, the majority (n=34; 61%) were a result of incorrect radiopharmaceutical dispensing. Incorrect reading of labels attached to the syringe (n=8; 14%) and incorrect patient identification (n=7; 12%) accounted for most of the rest of the accidents. Most (n=48; 84%) involved 99mTc-based radiopharmaceuticals for diagnostic use, with three cases involving I for therapeutic use. In 96% of cases - those which involved diagnostic radiopharmaceuticals - there were no immediate adverse clinical outcomes. However, one subject developed unintended hypothyroidism as a result of the maladministration of 131I for therapy.
Conclusion: Nuclear medicine maladministrations in New South Wales are uncommon, with approximately 8-9 incidents per 100 000 procedures. Most maladministrations are the consequence of incorrect radiopharmaceutical dispensing. All those which involved diagnostic radiopharmaceuticals resulted in no immediate adverse effects from the radiation exposure.